Computing

, Volume 5, Issue 3, pp 207–213 | Cite as

The finite element method for elliptic equations with discontinuous coefficients

  • Ivo Babuška
Article

Summary

Numerical solutions of boundary value problems for elliptic equations with discontinuous coefficients are of special interest. In the case when the interface (i.e. the surface of the discontinuity of the coefficients) is smooth enough, then also the solution is usually very smooth (except on the interface). To obtain a high order of accuracy presents some difficulty, especially if the interface does not fit with the elements (in the finite element method). In this case the norm of the error in the spaceW1/2 is of the orderh1/2 (see e.g. [1]) and on one dimensional case it is easy to see that the accuracy cannot be improved. In this paper we shall show an approach which avoids this difficulty. The idea is similar to [2]. We shall show the proposed approach on a model problem — theDirichlet problem with an interface forLaplace equation; this will avoid pure technical difficulties. The boundary of the domain and the interface will be assumed smooth enough. The sufficient condition for the smoothnees can be determined.

Die Methode der finiten Elemente für elliptische Gleichungen mit diskontinuierlichen Koeffizienten

Zusammenfassung

Numerische Lösungen von Randwertproblemen elliptischer Gleichungen mit diskontinuierlichen Koeffizienten sind von besonderem Interesse. In jenem Fall, wo die „Sprungfläche” (d. h. die Fläche der Sprungstelle der Koeffizienten) genügend glatt ist, ist auch die Lösung normalerweise glatt (außer auf der „Sprungfläche” selbst). Es bereitet einige Schwierigkeiten, einen hohen Grad von Genauigkeit zu erzielen, speziell, wenn die „Sprungstelle” nicht mit den Elementen zusammenfällt (in der Methode der finiten Elemente). In diesem Fall liegt die Norm des Fehlers in dem RaumW1/2 in der Größenordnung vonh1/2 (siehe z. B. [1]) und im eindimensionalen Fall kann man leicht erkennen, daß die Genauigkeit nicht verbessert werden kann. In dieser Arbeit wird ein Weg (ähnlich [2]) gezeigt, welcher diese Schwierigkeit vermeidet. Der vorgeschlagene Weg wird an einem Modellfall erläutert — dasDirichlet-Problem mit einer Sprungfläche für dieLaplace-Gleichung; dadurch werden rein technische Schwierigkeiten vermieden. Die Randfläche und die „Sprungfläche” werden glatt genug angenommen. Eine hinreichende Bedingung für die Glattheit kann angegeben werden.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Rivkind, V. Ja.: On an estimate of the rapidity of convergence of homogenous difference schemes for elliptical and parabolic equations with discontinuous coefficients (Russian). Problems Math. Anal., Boundary Value Problems, Integr. Equations (Russian), pp. 110–119, Izd. Leningr. Univ. Leningrad. 1966.Google Scholar
  2. [2]
    Babuška, I.: Numerical solution of boundary value problems by perturbed variational principle. Technical note BN-624, Univ. of Maryland, The Inst. for Fluid. Dyn. and Appl. Math. 1969.Google Scholar
  3. [3]
    Lions, J. L., andE. Magenes: Problèmes aux limits non homogènes et applications. V.I. Paris: Dunod. 1968.Google Scholar
  4. [4]
    Babuška, I.: Approximation by hill functions. Technical note BN-648, Univ. of Maryland, The Inst. for Fluid. Dyn. and Appl. Math. 1970.Google Scholar
  5. [5]
    Šefteł, Z. G.: A general theory of boundary value problems for elliptic systems with discontinuous coefficients (Russian), Ukrain. Math. Ž.18, 132–136 (1966).Google Scholar
  6. [6]
    Šefteł, Z. G.: Energy inequalities and general boundary problems for elliptic equations with discontinuous coefficients (Russian). Sibirsk Math. Ž.6, 636–668 (1965).Google Scholar
  7. [7]
    Šefteł, Z. G.: The solution inL p and the classical solution of general boundary value problems for elliptical equations with discontinuous coefficients (Russian). Uspechi Math. Nauk19, 230–232 (1964).Google Scholar

Copyright information

© Springer-Verlag 1970

Authors and Affiliations

  • Ivo Babuška
    • 1
  1. 1.The Institute for Fluid Dynamics and Applied MathematicsUniversity of MarylandCollege ParkU.S.A.

Personalised recommendations